Swollen Ankles

I'm having a problem with swollen ankles, more accurately legs, at the moment. If I have a lie down in the afternoon it helps but if not it gets worse all day. I know it is caused by diltiazem and I think slight heart failure as well. I know I'll have to see my GP some time but I'm interested to know if anybody else has this problem, if they are taking diuretics and how they found them. Thanks.

7 Replies

oldestnewest
  • Yes I have very swollen feet since taking Diltiazem. My toes are like little sausages and it almost seems there is not enough skin to cover the feet with the excess fluid there. I do take Bumetanide as a water tablet, but it doesn't really do anything for the swelling. Putting my feet up doesn't make any difference either - in fact a slow walk is better - except in the hot weather.

  • I have to take diuretics on an occasional basis but the best solution I've found is to sleep with the bottom of the bed raised up by at least 12 inches, preferably a bit more. Then you spend all night with the fluids running downwards and no swollen legs. It's a bit funny at first "I'll never get to sleep like this" but after a few weeks it feels odd not to have them raised.

  • Interesting but not suitable for me for several reasons, not least of which is I prefer the fluid in my feet rather than my lungs! I think my problem is extra fluid as well as fluid in the wrong place.

  • Have this problem a lot but it is normally kept under control by 2.5 or 5mg daily of Bumetanide. I hate the diuretics but needs must. If I have a long time of being very swollen eg over 2 weeks, then I have blood tests to check whether my heart failure has worsened and whether my kidneys are OK.

    I don't find that anything else besides extra diuretics helps.

  • I had to stop taking Tildium because of swollen ankles and chronic constipation. There is a warning on the box but I was not expecting problems as I usually tolerate drugs quite well. I went onto Flecainide and had no further difficulty.

    Swollen ankles are a painful nuisance and I do sympathise. Ask your GP if you can try something else.

  • Not an option unfortunately, I was taking Propafenone and Diltiazem was added by my cardiologist because Bisoprolol is not suitable for me.

  • I take Dilzem and have this problem too. My GP said it's a 'trade off' ie I have to have Dilzem so swollen legs come with the territory. I'm on 20mg Furosemide (it WAS 40mg but that pretty well stopped me going out at all).

    I was going to put chair raisers under the foot end of the bed, but somehow got the idea you should only raise feet, not whole body, so I put shaped pillows under the mattress which works quite well for me.

    Something else I think helps is a treadle type exercise machine, that aids circulation or anykind of foot exercise, eg lifting your toes and as far as you can without moving your heels, circling the foot in both directions and stanting on tiptoe as long as I can. I've also been advised to apply cream with fairly gentle upwards massage to help the lymph system.

    The worst thing I've found is that I can't find shoes that will fit.

You may also like...